Question: Why do my eyes get swollen after using retinoids?
Experiencing swollen eyes or eyelids when you are first starting to use retinoids is a common side effect. This can happen if you are applying retinoids around the eye area, such as under the eyes or at the corner of the eyes to treat crow's feet. It can also happen even if you don't apply retinoids anywhere near your eyes.
Retinoids, like Retin-A, Differin, and Tazorac, are aggressive skin treatments. When applied to such delicate skin tissue, like the skin around your eyes, it can cause your eyes to get irritated and puffy. To alleviate any swollen eye symptoms, it's best to reduce the application of retinoids. Give the skin around your eyes a break from the treatment in order for it to recover.
When your eyes are back to normal and no longer swollen, use the retinoids sparingly and give your skin time to adjust to and accommodate the treatment. Once the skin around your eyes is more used to the retinoid, then you can increase the quantity or frequency you use it. If you find that reducing application still does not help with swollen eyes, you may have to discontinue retinoid use around that are or try a retinoid at a lower strength.
If you are not applying retinoids anywhere near your eyes but still experiencing swollen eyes, it could be that the retinoid is migrating to your eye area from other areas of your face. Along with moisturizers and serums, our skin produces oils that can cause any retinoid treatment you put on your forehead or cheeks to move around your skin. At night, you may also toss and turn or accidentally brush your face and then rub your eyes, which would get retinoids in the eye area as well.
To prevent this from happening, you can try applying retinoids further away from your eyes. The best solution, however, is to put a thin layer of petroleum jelly or Vaseline on your eye area. The emollient layer will create a barrier that protects the skin around your eyes and prevents any retinoids from migrating past that area.
When using products, particularly around the eye area, it is important to practice caution and err on the side of safety. Putting on too little retinoids and not using it as much is better than using too much too soon.
Last updated: August 29, 2012
Back « Skin FAQ